Skip to main content
Kent Academic Repository

Maximum Likelihood Estimation for the Offset-Normal Shape Distributions Using EM

Kume, Alfred (2010) Maximum Likelihood Estimation for the Offset-Normal Shape Distributions Using EM. Journal of Computational and Graphical Statistics, 19 (3). pp. 702-723. ISSN 1061-8600. (doi:10.1198/jcgs.2010.09190) (KAR id:30335)


The offset-normal shape distribution is defined as the induced shape distribution of a Gaussian distributed random configuration in the plane. Such distributions were introduced by Dryden and Mardia (1991) and represent an important parameterized family of shape distributions for shape analysis. This article reports a method for performing maximum likelihood estimation of parameters involved. The method consists of an EM algorithm with simple update rules and is shown to be easily applicable in many practical examples. We also show the necessary adjustments needed for using this algorithm for shape regression, missing landmark data, and mixtures of offset-normal shape distributions.

Item Type: Article
DOI/Identification number: 10.1198/jcgs.2010.09190
Uncontrolled keywords: EM algorithm, shape analysis, offset-normal shape distributions, mean shape
Subjects: H Social Sciences > HA Statistics
Q Science > QA Mathematics (inc Computing science) > QA276 Mathematical statistics
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: Alfred Kume
Date Deposited: 29 Aug 2012 15:15 UTC
Last Modified: 16 Nov 2021 10:08 UTC
Resource URI: (The current URI for this page, for reference purposes)

University of Kent Author Information

  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.